Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2011, 6:46 PM CDT for Brewster County, Pecos County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2011, 6:46 PM CDT (23:46 UTC)
- Expired
- Sep 16, 2011, 7:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
781 WUUS54 KMAF 162346 SVRMAF TXC043-371-170045- /O.NEW.KMAF.SV.W.0079.110916T2346Z-110917T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 646 PM CDT FRI SEP 16 2011 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... EXTREME NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 745 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL PECOS COUNTY...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING EAST AT 15 MPH. THIS IS A LONG LIVED STORM WHICH MAY RESTRENGTHEN. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CENTRAL PECOS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3063 10268 3036 10282 3049 10331 3066 10313 TIME...MOT...LOC 2345Z 270DEG 13KT 3059 10300 $$
1 follow-up statement
537 WWUS54 KMAF 170029 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 729 PM CDT FRI SEP 16 2011 TXC043-371-170045- /O.CON.KMAF.SV.W.0079.000000T0000Z-110917T0045Z/ PECOS TX-BREWSTER TX- 729 PM CDT FRI SEP 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH CENTRAL BREWSTER AND CENTRAL PECOS COUNTIES... AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY...OR ABOUT 27 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3063 10268 3036 10282 3049 10331 3066 10313 TIME...MOT...LOC 0029Z 311DEG 11KT 3050 10288 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:41 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 16, 2:41 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT FRI SEP 16 2011 .DISCUSSION... CLOUD COVER IS MUCH LESS TODAY THAN YESTERDAY ALLOWING TEMPERATURES TO CLIMB INTO THE 70S AND 80S. HOWEVER THERE IS STILL PLENTY OF LOW LEVEL MOISTURE AND THE WARMER TEMPS WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY IN THE HIGHER ELEVATIONS WEST OF THE PECOS THIS AFTERNOON. A CUMULUS FIELD CAN ALREADY BE SEEN DEVELOPING SOUTH OF THE I-10 CORRIDOR INTO THE GUADALUPE MOUNTAINS. TOMORROW WILL BE WARMER AND DRIER THOUGH THERE SHOULD BE ISOLATED THUNDERSTORMS DEVELOPING ALONG A SURFACE TROUGH LOCATED IN THE PERMIAN BASIN. AN UPPER LEVEL TROUGH WILL PUSH A WEAK COLD FRONT INTO THE AREA LATE SUNDAY BUT HOW FAR SOUTH IT WILL PROGRESS IS IN QUESTION. FOR NOW WILL KEEP IT JUST NORTH OF THE CWA WITH A CHANCE FOR STORMS DEVELOPING ALONG A PREFRONTAL TROUGH IN THE EASTERN PERMIAN BASIN. SHOULD THE TIMING OF THIS FRONT PROVE TO BE FASTER THAN CURRENTLY FORECAST THEN THERE MAY BE MORE WIDESPREAD CONVECTIVE ACTIVITY ON SUNDAY. THERE WILL ONLY BE SLIGHT COOLING BUT MODELS SHOW ANOTHER FRONT TOWARDS THE END OF THE WEEK. UNFORTUNATELY CONFIDENCE REALLY DECREASES WITH THIS LAST FRONT AS MODEL SOLUTIONS BEGIN TO DIVERGE WITH THE GFS BEING STRONGEST AND THE ECMWF BEING WEAKER. I DO NOT LIKE THE WAY THE GFS EVOLVES AN UPPER LOW FROM A GREAT LAKES TROUGH AND RETROGRADES IT WEST IN A DEVELOPING BLOCKING PATTERN. PREFER THE ECMWF WHICH IS MORE PROGRESSIVE WITH THE UPPER LOW THEN AMPLIFYING THE PATTERN WITH A DEEP EAST COAST TROUGH AND ROCKY MOUNTAIN RIDGE. AT THE SURFACE THE GFS APPEARS TOO COLD AND STRONG WITH THE FRONT GIVEN THE UPPER LEVEL DYNAMICS BUT THE ECMWF I BELIEVE IS TOO WEAK GIVEN THE DEVELOPING MERIDIONAL FLOW. SO KEPT TEMPERATURES IN THE EXTENDED BETWEEN THE GFS AND ECMWF SOLUTIONS AND DID NOT INTRODUCE ANY POPS DUE TO LOW CONFIDENCE. REGARDLESS IT WILL BE A NICE BREAK FROM THE STIFLING HEAT WE HAVE HAD THIS SUMMER. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 90 67 92 / 20 20 20 20 CARLSBAD NM 59 91 64 92 / 20 10 10 10 DRYDEN TX 69 92 71 92 / 10 20 10 20 FORT STOCKTON TX 65 90 68 92 / 20 20 20 10 GUADALUPE PASS TX 59 79 63 80 / 20 10 10 10 HOBBS NM 63 89 62 88 / 20 10 10 10 MARFA TX 60 82 59 84 / 20 20 20 20 MIDLAND INTL AIRPORT TX 66 89 68 91 / 20 20 20 10 ODESSA TX 66 90 68 91 / 20 20 20 10 WINK TX 65 93 66 92 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
Hazardous weather outlook, Sep 16, 1:09 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 109 PM CDT FRI SEP 16 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 109 PM CDT FRI SEP 16 2011 /1209 PM MDT FRI SEP 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. MINOR FLOODING OF LOW-LYING AND NORMALLY FLOOD PRONE AREAS ALSO REMAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY ACROSS A GOOD PORTION OF WEST TEXAS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Sep 16, 4:03 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT FRI SEP 16 2011 TXZ058-074-162130- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 403 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 430 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES SOUTH OF TOYAVALE NEAR STATE HIGHWAY 17 AT 401 PM CDT...MOVING EAST AT 15 MPH. STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE IN EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 16, 4:33 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT FRI SEP 16 2011 TXZ058-074-075-162215- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 433 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY IN EXTREME SOUTH CENTRAL REEVES COUNTY 10 MILES SOUTH OF BALMORHEA AT 430 PM CDT. ANOTHER STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF BALMORHEA IN OPEN COUNTRY OF EXTREME SOUTHEAST REEVES COUNTY AT 430 PM CDT. THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 16, 5:59 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT FRI SEP 16 2011 TXZ074-162330- DAVIS/APACHE MOUNTAINS AREA- 559 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL BREWSTER COUNTIES UNTIL 630 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL BREWSTER COUNTY AT 558 PM CDT...MOVING EAST AT 10 MPH. THE STORM WILL AFFECT US 67 IN BREWSTER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 9:18 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 43 min |
| Sep 16, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Sep 16, 5:13 PM CDT | Tornado Warning | MAF | Pecos | 32 min |
| Sep 16, 5:44 PM CDT | Tornado Warning | MAF | Brewster, Jeff Davis, Pecos | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.